Prolonged continuous use of birth control - no periods

Patient

Q: I'm 30 years old. At around age 20, I saw my OB-GYN for extreme menstrual cramps and symptoms and occasional PMDD. He recommended taking my birth control pill continuously so as not to receive a period and vehemently assured me it was completely safe. He suggested this solution based on the history of endometriosis in my family and assured me that so long as I'm not receiving a period, any potential endometriosis can't have the opportunity to grow/increase and I'd be doing the best thing I could for myself. Makes sense, right?
It's 10 years later and I've been taking my birth control pill continuously ever since with no plan of changing my routine. I don't miss having a period and those cramps I used to have - (though it's been so long it's almost tough to remember!)
However in doing this for an extended period of time, I do worry that I'm causing myself future harm and health problems. It's not very comforting that despite my OB's assurance that I'm doing the right thing that I know other doctors that do not recommend doing this for long periods of time - or even at all. As mentioned, I am 30 and have no immediate plans to have children - though I'm not 100% decided that I never want to. I would like to know that it's still possible and I'm not destroying the chance, at least.
In talking with friends/online communities, it's been suggested that I just 'go off the pill and see what happens'. My response to that is A. My OB's voice in the back of my head telling me that if I do have endometriosis, currently, I'm not allowing it to grow. Meaning IF I do have it and I go off the pill, I'm opening up the chance of it worsening. (Funny how though all of this, I'm not even certain if I actually have endometriosis or not. Seems that until you attempt to get pregnant and have difficulty, then and only then that's when it gets investigated further. If I don't ever attempt to get pregnant, will i ever know?) B. After 10 years of having the same partner and not having to bother with any additional birth control methods, I can imagine I'd be rather clumsy and forgetful. And as mentioned, not looking to have a baby in the immediate future so birth control really does work for me/us - unless of course I learn that I'm causing myself harm in which case I'll seek alternatives. C. I really don't miss having a period. No cramps. No feminine products. No mood swings. And even after manipulating it for this long - I cannot in my memory remember the last time I had withdrawal bleeding. I don't miss it. So again, as with point B, unless I learn that I am causing myself harm, I'm not looking to change my routine. I would appreciate any insight on my situation. Thank you!

Symptoms:  None
Doctor

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

Q: I'm taking Ashlyna for birth control. I'm reaching the end of my pack, this week is my scheduled period and I just ha...

Q: Hi. I am currently taking ortho tri cyclen birth control. I am worried because I've have been have nipple discharge, ...

Q: Shortly after giving birth, I have noticed a small dark purplish small bump on my labia.

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews